Alert archive / Nebraska / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Hastings, NE

June 15, 20044 counties in Nebraska

NWS Hastings, NE issued this flash flood warning at Jun 15, 2004, 3:50 AM CDT for 4 counties in Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 3:50 AM CDT (08:50 UTC)
Expired
Jun 15, 2004, 6:15 AM CDT
In force
2 hr
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

Counties Clay County, NE, Fillmore County, NE, Nuckolls County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 46 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1914 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 150853
FFWGID
NEC035-059-129-169-151115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
350 AM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL NEBRASKA
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA
  NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  THAYER COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 615 AM CDT

* AT 347 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORM PRODUCING VERY HEAVY RAINFALL OVER MOST OF THE FOUR
  COUNTY AREA. HEAVY RAIN WILL CONTINUE FOR THE NEXT 1 TO 2 HOURS...
  AND OVER AN INCH OF ADDITIONAL RAINFALL IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...RUSKIN...DAVENPORT...ONG...SUTTON...
  DESHLER...SHICKLEY...GRAFTON...CARLETON...HEBRON...GENEVA...
  STRANG...BELVIDERE...FAIRMONT...BRUNING...OHIOWA...GILEAD...
  EXETER...ALEXANDRIA AND MILLIGAN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. SOME OF THE CREEKS AND RIVERS WHICH MAY 
BE AFFECTED INCLUDE THE LITTLE BLU RIVER...THE BIG SANDY CREEK...THE 
LITTLE SANDY CREEK...AND THE DRY SANDY CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4069 9826 4000 9827 4002 9739 4068 9738

$$

NELSON
2 follow-up statements
000 
WGUS73 KGID 150952
FFSGID
NEC035-059-129-169-151115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
448 AM CDT TUE JUN 15 2004

...FLASH FLOOD WARNING CONTINUES UNTIL 615 AM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA
     CLAY...FILLMORE...THAYER AND NUCKOLLS

AT 450 AM CDT...DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS 
WITH MODERATE RAIN OVER MUCH OF SOUTH CENTRAL NEBRASKA. RAINFALL IS 
EXPECTED TO CONTINUE OVER THE FOUR COUNTY AREA THROUGH AT LEAST 615 
AM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. SOME OF THE CREEKS AND RIVERS WHICH MAY 
BE AFFECTED INCLUDE THE LITTLE BLUE RIVER...THE BIG SANDY 
CREEK...THE LITTLE SANDY CREEK...AND THE DRY SANDY CREEK.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND IMMEDIATELY

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 4069 9826 4000 9827 4002 9739 4068 9738

$$

NELSON
000 
WGUS73 KGID 151115
FFSGID
NEC035-059-129-169-151130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
615 AM CDT TUE JUN 15 2004

...FLASH FLOOD WARNING FOR CLAY...FILLMORE...NUCKOLLS...AND THAYER 
COUNTIES IN SOUTH CENTRAL NEBRASKA HAVE BEEN ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT RAINFALL WAS 
ENDING ACROSS THE WARNED AREA. SOME MINOR FLOODING MAY 
CONTINUE...HOWEVER THE THREAT OF SERIOUS FLOODING HAS ENDED.

TO REPORT FLOODING HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN HASTINGS.

LAT...LON 4069 9826 4000 9827 4002 9739 4068 9738

$$

NELSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 9:05 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, Jun 14, 9:05 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
905 PM CDT MON JUN 14 2004

.DISCUSSION...H85 BOUNDARY NOW FIRING IN SOUTHEAST NEBRASKA AND JUST
CLIPPING OUR SOUTHEAST ZONES AT THIS TIME. THIS SHOWS UP VERY WELL
ON PROFILERS. MORE SHOWERS/STORMS SLIPPING FROM THE WEST AS A SHORT
WAVE APPROACHES. MOISTURE IS NOT BEGINNING TO SHIFT BACK INTO WESTERN
KANSAS AND SOUTHWEST NEBRASKA. EXPECT THIS AREA TO INCREASE IN AERIAL
COVERAGE AS MODERATE LOW LEVEL JET SETS UP AND MORE MOISTURE BECOMES
AVAILABLE. ISOLATED HAILER POSSIBLE OVERNIGHT. FOR
TOMORROW...POSSIBILITY OF HEAVY RAIN AND FLOODING COULD LOOM LARGE
FOR EASTERN CWFA.

&&

.PREV DISCUSSION...SHORT TERM...TONIGHT THROUGH 12Z
THURSDAY...SURFACE BOUNDARY HAS DRIFTED SOUTH THROUGH THE MORNING
AND IS MOSTLY OUT OF FORECAST AREA. HAVE KEPT SOME LOW POPS IN THE
FAR SOUTHEAST SHOULD THERE BE SOME DEVELOPMENT TO THE NORTH OF THE
BOUNDARY. THIS BOUNDARY IS FORECAST TO WEAKEN AND DRIFT FURTHER
SOUTH DURING THE EVENING AS ANOTHER LOW PRESSURE SYSTEM AND COOL
FRONT DEVELOPS ALONG THE EAST SLOPES OF THE ROCKIES.

AS THIS LOW PRESSURE SYSTEM MOVES SLOWLY TO THE EAST TONIGHT...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF IT. A LOW LEVEL JET
IS ALSO EXPECTED TO PUSH WARM MOIST AIR INTO THE AREA AHEAD OF THE
FRONT...FURTHER ENHANCING THE CHANCE OF PRECIPITATION.

THE LOW PRESSURE SYSTEM AND COLD FRONT WILL CONTINUE TO MOVE TO THE
EAST ON TUESDAY...FINALLY MOVING THROUGH THE FORECAST AREA LATE
TUESDAY AFTERNOON AND EVENING. THIS FRONT WILL BE THE FOCUS OF
THUNDERSTORM ACTIVITY FOR TUESDAY AFTERNOON AND NIGHT.

THIS FRONT WILL SETTLE IN JUST TO THE SOUTHEAST OF THE FORECAST AREA
WEDNESDAY AND WEDNESDAY NIGHT AND THIS CONTINUES THE CHANCE OF
THUNDERSTORMS...MOSTLY IN THE SOUTHERN PART OF THE FORECAST AREA.

TEMPERATURES ALSO PROVE INTERESTING DURING THIS FORECAST PERIOD.
AHEAD OF THE FRONT...TUESDAY...TEMPERATURES WILL BE QUITE WARM WITH
SOUTH WINDS PUMPING IN WARM MOIST AIR. THEN AFTER THE FRONT PASSES
THE TEMPERATURES SHOULD COOL AROUND 15 DEGREES FROM HIGHS TUESDAY.

LONG TERM...ZONAL FLOW FORECAST TO PREVAIL INTO THE WEEKEND.  A FEW
SHORT WAVES WILL PASS THROUGH THE AREA IN FAST FLOW. ONE WAVE COMES
THROUGH LATE IN THE DAY ON THURSDAY AND WILL CONTINUE A SMALL CHANCE
FOR STORMS IN THE EVENING...AS IT APPEARS THAT STORMS WOULD FIRE TO
THE WEST AND MOVE TO THE EAST. QUESTION WILL BE ON THIS IS IF THERE
IS ENOUGH MOISTURE AVAILABLE TO GET STORMS THIS FAR. CURRENT
FORECAST HAS SMALL CHANCES AND WILL KEEP THEM GOING AS THERE SHOULD
BE ENOUGH FOR A FEW STORMS.

NEXT SYSTEM HAS A LITTLE MORE GOING FOR IT AS A COLD FRONT PASSES
THROUGH THE AREA LATE IN THE DAY ON FRIDAY.  MOISTURE APPEARS TO BE
AVAILABLE FOR THIS SYSTEM TO WORK AND WITH MORE UPPER SUPPORT...FEEL
CHANCES ARE BETTER FOR STORMS.  HAVE ADDED CHANCES FOR THE FORECAST
AREA AS FRONT COMES THROUGH IN A FAVORED DEVELOPMENT TIME.

SURFACE HIGH BUILDS INTO THE AREA FOR THE WEEKEND.  THIS WILL MAKE
TEMPS A QUESTION.  BEING THE LONGEST DAYS OF THE YEAR...SHOULD BE
ENOUGH SUN TO TRY TO WARM THINGS UP...BUT GIVEN NEW AIRMASS...TEMPS
SHOULD BE CLOSER TO NORMAL.  HAVE TRIMMED FORECAST HIGHS BACK
SOME...BUT WILL NEED TO CONTINUE TO WATCH THIS AS MODELS DO NOT SEEM
TO HAVE GOOD HANDLE ON THIS YET.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

JCB/KISNER/MORITZ
Hazardous weather outlook, Jun 14, 11:16 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1116 PM CDT MON JUN 14 2004

NEZ039>041-046>049-060>064-151200-
BUFFALO-DAWSON-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-POLK-
SHERMAN-VALLEY-YORK-
1116 PM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA...
BEGINNING FIRST WEST OF KEARNEY...AND THE MOVING EAST BY DAWN.
A FEW STORMS MAY BE ON THE STRONG SIDE...AND PRODUCE SMALL
HAIL AND GUSTY WINDS. IN GENERAL...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED. THE THUNDERSTORMS WILL BE MOST NUMEROUS BETWEEN 1 AND 5
AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL LINGER OVER SOUTH CENTRAL NEBRASKA INTO LATE
TUESDAY MORNING...AND MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

A FRONT WILL SLIP SOUTH INTO CENTRAL NEBRASKA LATE TUESDAY AFTERNOON
AND BE THE FOCUS FOR MORE THUNDERSTORMS. THE LATE AFTERNOON AND
EVENING THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL THE PRIMARY
HAZARD. IN ADDITION TO HAIL...A MOISTURE LADEN ATMOSPHERE AND
WEAK WIND FIELDS WILL PROMOTE LOCALLY HEAVY RAIN. SOME LOCATIONS
COULD TALLY OVER 2 INCHES OF RAIN TUESDAY NIGHT. FLOODING MAY
BE A PROBLEM IN SOME AREAS...ESPECIALLY EAST OF HIGHWAY 281 AND
SOUTH OF INTERSTATE 80 IN SOUTH CENTRAL NEBRASKA.

THE REGION WILL ALSO SEE A CHANCE FOR THUNDERSTORMS ON WEDNESDAY
AND THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

KSZ005>007-017>019-NEZ072>077-082>087-151200-
ADAMS-CLAY-FILLMORE-FRANKLIN-FURNAS-GOSPER-HARLAN-JEWELL-KEARNEY-
MITCHELL-NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-ROOKS-SMITH-THAYER-WEBSTER-
1116 PM CDT MON JUN 14 2004

...SEVERE THUNDERSTORM WATCH UNTIL 4 AM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL TRAVERSE ACROSS SOUTHERN NEBRASKA AND
NORTH CENTRAL KANSAS OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE...
WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH POSSIBLE.
THE STORMS WILL FIRST MOVE INTO AND DEVELOP ALONG A PHILLIPSBURG
KANSAS TO ELWOOD NEBRASKA LINE. THE STORMS WILL MOVE EAST...WITH A
FEW BEING SEVERE. HEAVY RAINFALL ON AN ISOLATED BASIS IS POSSIBLE...
WITH A FEW SPOTS PICKING UP CLOSE TO ONE INCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL LINGER OVER SOUTH CENTRAL NEBRASKA INTO LATE
TUESDAY MORNING...AND MAY PRODUCE SMALL HAIL AND BRIEF HEAVY RAIN.

A FRONT WILL SLIP SOUTH INTO CENTRAL NEBRASKA LATE TUESDAY AFTERNOON
AND BE THE FOCUS FOR MORE THUNDERSTORMS. THE LATE AFTERNOON AND
EVENING THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL THE PRIMARY
HAZARD. IN ADDITION TO HAIL...A MOISTURE LADEN ATMOSPHERE AND
WEAK WIND FIELDS WILL PROMOTE LOCALLY HEAVY RAIN. SOME LOCATIONS
COULD TALLY OVER 2 INCHES OF RAIN TUESDAY NIGHT. FLOODING MAY
BE A PROBLEM IN SOME AREAS...ESPECIALLY EAST OF HIGHWAY 281 AND
SOUTH OF INTERSTATE 80 IN SOUTH CENTRAL NEBRASKA.

THE REGION WILL ALSO SEE A CHANCE FOR THUNDERSTORMS ON WEDNESDAY
AND THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION...LOG ONTO THE HASTINGS NATIONAL WEATHER
SERVICE WEB-PAGE AT WWW.CRH.NOAA.GOV/GID

NOAA/NWS/MORITZ/LAWRENCE

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:39 AM CDTSevere Thunderstorm WarningGIDGosper66 min
Jun 15, 12:44 AM CDTSevere Thunderstorm WarningGIDFurnas61 min
Jun 15, 2:37 AM CDTSevere Thunderstorm WarningGIDThayer53 min

Nearby

Flash Flood Warnings in Nebraska, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.